×

zbMATH — the first resource for mathematics

Ravels arising from Montesinos tangles. (English) Zbl 1393.57009
The authors do a study at the intersection of graph theory and knot theory and characterise the conditions for a Montesinos tangle to become a ravel, a spatial graph that is non-planar but contains no nontrivial knots or links. They use results on vertex closure by replacing crossings by vertices or without doing this. The main results of the paper are Theorems 3.3. and 4.7. which are proven nicely in detail:
Theorem 3.3. Let \(T=T_1+\cdots +T_n\) be a Montesinos tangle such that \(n\) is minimal and not both \(T_1\) and \(T_n\) are trivial vertical tangles. If \(T\) is rational, then the vertex closure \(V(T)\) is planar. If \(T\) is not rational and some rational subtangle \(T_i\) has \(\infty\)-parity, then \(V(T)\) contains a nontrivial knot or link. Otherwise, \(V(T)\) is a ravel.
Theorem 4.7. Let \(T=T_1+\cdots +T_n\) be a projection of a Montesinos tangle in standard form, and let \(T'\) be obtained from \(T\) by replacing at least one crossing by a vertex. Then the vertex closure \(V(T')\) is a ravel if and only if \(T'\) is an exceptional vertex insertion.
This is a very good and informative paper which can be applied to many problems in either side of these two areas.
MSC:
57M25 Knots and links in the \(3\)-sphere (MSC2010)
57M15 Relations of low-dimensional topology with graph theory
05C10 Planar graphs; geometric and topological aspects of graph theory
PDF BibTeX XML Cite
Full Text: Euclid arXiv
References:
[1] \BibAuthorsT. Castle, M. E. Evans and S. T. Hyde, Ravels: Knot free but not free. Novel entanglements of graphs in 3-space, New Journal of Chemistry 32 (2008), 1457-1644.
[2] \BibAuthorsC. Farkas, E. Flapan and W. Sullivan, Unravelling tangled graphs, Journal of Knot Theory and its Ramifications 20 (2012), 1250074, 9 pp. · Zbl 1239.57012
[3] \BibAuthorsL. Kauffman and S. Lambropoulou, On the classification of rational tangles, Advances in Applied Mathematics 33 (2004), 199-237. · Zbl 1057.57006
[4] \BibAuthorsA. Kawauchi, Hyperbolic imitation of 3-manifolds, Osaka Journal of Mathematics 26 (1989), 447-464. · Zbl 0701.57014
[5] \BibAuthorsS. Kinoshita, On elementary ideals of polyhedra in the 3-sphere, Pacific J. Math. 42 (1972), 89-98. · Zbl 0224.55002
[6] \BibAuthorsF. Li, J. Clegg, L. Lindoy, R. Macquart and G. Meehan, Metallosupramolecular self-assembly of a universal 3-ravel, Nature Communications 2 (2011), 5 pp.
[7] \BibAuthorsP. Orlik, E. Vogt and H. Zieschang, Zur Topologie gefaserter dreidimensionaler Mannigfaltigkeiten, Topology 6 (1967), 49-64. · Zbl 0147.23503
[8] \BibAuthorsJ. Sawollek, Embeddings of 4-regular graphs into 3-space, Journal of Knot Theory and its Ramifications 6 (1997), 727-749. · Zbl 0911.57004
[9] \BibAuthorsH. Schubert, Die eindeutige Zerlegbarkeit eines knots in prime knoten, S. B. Heidelberger Akad. Wiss. Math. Natur. Kl. 1949 (1949), 57-104.
[10] \BibAuthorsH. Schubert, Knoten mit zwei brüken, Math. Z. 65 (1956), 133-170. · Zbl 0071.39002
[11] \BibAuthorsS. Suzuki, On linear graphs in 3-sphere, Osaka J. Math. 7 (1970), 375-396. · Zbl 0209.54701
[12] \BibAuthorsM. Thistlethwaite, A spanning tree expansion of the Jones polynomial, Topology 26 (1987), 297-309. · Zbl 0622.57003
[13] \BibAuthorsK. Wolcott, The Knotting of Theta-Curves and Other Graphs in \(S^3\), PhD thesis, University of Iowa (1986).
[14] \BibAuthorsY. Q. Wu, Minimally knotted embeddings of planar graphs, Math. Z. 214 (1993), 653-658. · Zbl 0789.57006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.